Texas, 2014

Drought in Texas, August 26 to 31, 2014

August 26 to 31, 2014 · NWS BRO · 3 events in 3 counties and zones

Areas of moderate to heavy rainfall fell across the Rio Grande Valley and Deep South Texas during the last few days of the month, but the effects would not be felt during the month of August. Little rainfall during the middle of the month allowed for drought conditions to worsen across portions of the area, with severe (D2) drought conditions returning once again to Zapata County and increasing…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Areas of moderate to heavy rainfall fell across the Rio Grande Valley and Deep South Texas during the last few days of the month, but the effects would not be felt during the month of August. Little rainfall during the middle of the month allowed for drought conditions to worsen across portions of the area, with severe (D2) drought conditions returning once again to Zapata County and increasing in coverage across Kenedy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 25, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 25, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1220 AM CDT TUE AUG 26 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...TEMPERATURE AND MOISTURE PROFILES SUPPORT VFR
CONDITIONS THROUGH THE OVERNIGHT AND EARLY MORNING HOURS ACROSS
THE REGION WITH LIGHT WINDS. VERY BRIEF FEW/SCT CLOUDS AROUND
2000FT CAN NOT BE COMPLETELY RULED OUT HOWEVER.

CONDITIONS WILL BE FAVORABLE FOR ANOTHER SEABREEZE FRONT TO
DEVELOP IN THE LATE MORNING AND AFTERNOON AND SHIFT WINDS MORE
EASTERLY WITH GUSTS TO AROUND 18 KNOTS. SLIGHTLY BETTER CONVECTIVE
CHANCES TODAY BUT CURRENT THINKING KEEPS THE ACTIVITY NORTH OF THE
TAF SITES BUT POSSIBLY AROUND HBV/BKS THROUGH THE LATE AFTERNOON
AND EVENING. THE CHANCE FOR RAIN WILL TICK UPWARD THROUGH TUESDAY
NIGHT BUT THE PROBABILITY OF OPERATIONALLY SIGNIFICANT WX
APPEARS LOW. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 749 PM CDT MON AUG 25 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...THE AFTERNOON SEA BREEZE HAS CLEARED THE LOWER RGV
THIS EVENING WITH ONLY SOME PATCHY CU CLOUDS GENERATED EARLIER
THIS EVENING. THE PWAT THIS EVENING HAS COME UP A LITTLE BIT
VERSUS YESTERDAY BUT STILL REMAINS WELL BELOW 2.O INCHES. MID
LEVEL RIDGING WILL REMAIN IN PLACE OVER MUCH OF THE SOUTHERN U.S.
THROUGHOUT THE NEXT 24 HOURS WHICH WILL MAINTAIN PRETTY STABLE
CONDITIONS. ANOTHER ROUND OF SEA BREEZE ACTIVITY IS EXPECTED
TOMORROW BUT WILL LIKELY REMAIN TOO SPARSE TO JUSTIFY INCLUDING IN
THE RGV TAFS. SO WILL GO WITH VFR CONDITIONS THROUGHOUT THE
UPCOMING 24 HOURS.

PREV DISCUSSION... /ISSUED 254 PM CDT MON AUG 25 2014/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...500MB RIDGE ACROSS THE
SOUTH CENTRAL UNITED STATES WILL CONTINUE TO PROVIDE SUBSIDENCE
ACROSS THE RIO GRANDE VALLEY TONIGHT. A 500MB LOW DEVELOPING ACROSS
THE NORTHERN GULF COAST THIS AFTERNOON WILL MOVE WESTWARD TONIGHT
INTO TUESDAY ALLOWING LOW TO MID LEVEL MOISTURE TO INCREASE ACROSS
THE NORTHWEST GULF OF MEXICO. SUBSIDENCE WILL WEAKEN ACROSS THE
COASTAL SECTIONS OF THE CWA TUESDAY AS A RESULT AND CONVECTION
ACROSS THE NORTHERN GULF WILL MOVE WESTWARD WITH THE UPPER LEVEL
LOW. WILL INCREASE RAIN CHANCES TUESDAY INTO TUES NIGHT...MAINLY
ACROSS THE LOWER TEXAS COAST AND OFFSHORE WATERS AS A RESULT...AS
LAPSE RATES INCREASE ACROSS THE NORTHWEST GULF AND MOISTURE
CONTINUES TO INCREASE ACROSS THE COASTAL SECTIONS OF THE STATE.

LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/...THE 500MB LOW/INVERTED
TROUGH ACROSS THE WESTERN GULF OF MEXICO WEDNESDAY MORNING WILL MOVE
ACROSS DEEP SOUTH TEXAS WEDNESDAY AFTERNOON INTO THURSDAY. SURFACE
HIGH PRESSURE CENTERED OVER THE SOUTHERN APPALACHIAN MOUNTAINS WILL
EXTEND INTO THE NORTHERN GULF...WHILE WEAK LOW PRESSURE PREVAILS
ACROSS THE WESTERN GULF WEDNESDAY INTO FRIDAY. THIS MID LEVEL
FEATURE WILL ALLOW MOISTURE TO QUICKLY INCREASE ACROSS THE REGION ON
WEDNESDAY. PRECIPITABLE WATER VALUES OF AROUND TWO INCHES WEDNESDAY
WITH ENHANCED SEA BREEZE POTENTIAL FOR WEDNESDAY AFTERNOON.
PRECIPITABLE WATER VALUES OF 1.8 TO 2.2 INCHES...THE MID LEVEL
WEAKNESS OVERHEAD AND A SHORT WAVE APPROACHING FROM THE WEST WILL
MAINTAIN AN UNSETTLED WEATHER PATTERN ACROSS THE AREA THURSDAY
THROUGH SUNDAY. THE LATEST GFS/ECMWF IS IN FAIRLY GOOD AGREEMENT BUT
DIFFERS TOWARDS THE WEEKEND. THE GFS INDICATES A FASTER TROUGH AND
BUILDS MID LEVEL RIDGING ACROSS THE REGION QUICKER THAN THE ECWMF.
LEFT THE PREVIOUS FORECAST GENERALLY INTACT EXCEPT BOOSTED POPS UP
WEDNESDAY THROUGH FRIDAY AND EXTENDED POPS OUT TO SATURDAY DUE TO
DIFFERENCES IN THE MODELS.

AMPLE MOISTURE COMBINED WITH DAYTIME HEATING AND LIGHT WINDS WILL
SUPPORT DAILY SEA BREEZE CONVECTION. EXPECT A MIX OF CLOUDS AND SUN
EACH DAY WITH ABOVE NORMAL TEMPERATURES THROUGH THE WEEKEND. HIGH
TEMPERATURES WILL GENERALLY RANGE FROM THE LOW 90S ALONG THE
BEACHES...MID TO UPPER 90S ACROSS THE COASTAL COUNTIES AND THE UPPER
90S TO A FEW DEGREES ABOVE THE CENTURY MARK ACROSS THE UPPER VALLEY
AND WEST. HEAT INDEX VALUES WILL RANGE FROM 103 TO 108 DEGREES EACH
AFTERNOON. OVERNIGHT LOW TEMPERATURES WILL CONTINUE TO BE IN THE 75
TO 80 DEGREE RANGE.

MARINE TONIGHT THROUGH TUESDAY NIGHT...SEAS WERE NEAR 1 FOOT WITH
LIGHT AND VARIABLE WINDS AT BUOY020 EARLY THIS AFTERNOON. LIGHT
AND VARIABLE WINDS WILL PREVAIL ACROSS THE COASTAL WATERS TONIGHT
INTO TUESDAY AS THE PRESSURE GRADIENT REMAINS WEAK ACROSS THE
WESTERN GULF OF MEXICO. OUTFLOW FROM CONVECTION ACROSS THE
NORTHERN AND NORTHWEST GULF TUESDAY INTO TUES NIGHT WILL INFLUENCE
WINDS AND SEAS ACROSS THE WESTERN GULF TUES NIGHT. LIGHT EAST
WINDS WILL PREVAIL IN GENERAL TUES NIGHT BUT WILL INCREASE WITH
SHOWERS AND THUNDERSTORMS MOVING INTO THE OFFSHORE WATERS OF THE
LOWER TX COAST.

WEDNESDAY THROUGH FRIDAY NIGHT...BROAD HIGH PRESSURE ACROSS THE
NORTHEASTERN GULF WILL MAINTAIN LIGHT TO MODERATE ONSHORE FLOW
THROUGH THE PERIOD. LOW TO MODERATE SEAS...MAINLY 2 TO 4 FEET
OFFSHORE...WILL PREVAIL ALONG THE LOWER TEXAS COASTAL WATERS THROUGH
FRIDAY NIGHT. WINDS AND SEAS ARE EXPECTED REMAIN BELOW EXERCISE
CAUTION AND ADVISORY CONDITIONS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  93  79  94  79 /  20  30  30  30
BROWNSVILLE          97  78  96  79 /  20  20  30  30
HARLINGEN            99  78  98  78 /  20  20  30  30
MCALLEN             102  79 101  79 /  10  10  30  20
RIO GRANDE CITY     103  78 103  78 /  10  30  20  20
SOUTH PADRE ISLAND   88  80  91  81 /  20  30  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/59
Hazardous weather outlook, Aug 25, 3:01 AM CST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 AM CDT MON AUG 25 2014

TXZ248>257-260915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
401 AM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX READINGS OF 104 TO 109 WILL BE POSSIBLE IN THE
AFTERNOON HOURS TUESDAY THROUGH SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ130-132-135-150-155-170-175-260915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
401 AM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Kenedy

When
August 26, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

While periods of moderate to heavy rainfall fell during the last few days of the month, the effects would not be seen during the month of August. The general lack of rainfall during the middle of the month allowed drought conditions to intensify across central Kenedy County as severe (D2) drought conditions spread further east and moderate (D1) drought conditions spread further north and eliminated the abnormally dry (D0) area in the far NW corner of the county. Moderate (D1) drought conditions remained along the southern country border and extreme (D3) drought conditions remained across coastal Kenedy County.

Drought, Hidalgo

When
August 26, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

While periods of moderate to heavy rainfall fell during the last few days of the month, the effects would not be felt during the month of August. Severe (D2) drought conditions spread further east, fully encompassing the western half of the county, while moderate (D1) drought conditions increased in coverage taking over much of the eastern half of the county, with only a small sliver of abnormally dry (D0) conditions remaining on the eastern country border.

Drought, Zapata

When
August 26, 12:00 AM CST to August 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Little rainfall during the latter half of the month began to take its toll on drought conditions in Zapata County. A sliver of Severe (D2) drought conditions returned to the southeastern corner of the county. The remaining southern third of the county continued in moderate (D1) drought conditions, with the middle third continued to experience abnormally dry (D0) conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541276, 541277, 541278.